Lisa Rae is a 78-year-old female who arrived in the ED with chief complaints of dizziness and a mechanical fall, plus pain in her right hip after the fall. Patient reports taking two tabs of hydrochlorothiazide. She was taking two tabs in the past, but her primary care provider recently changed the prescription to one tab. She says she forgot about the change. Soon after she became dizzy and lightheaded, then fell in the bathroom. She did not lose consciousness but did hurt her right hip.
The information about the patient’s physical examination, medical history, and a treatment sheet from the ED was provided for the assessment of this case. After carefully analyzing the data provided, it was concluded that the reasons for the incident were the side-effects of hydrochlorothiazide. These include dizziness and lightheadedness, which are the reasons why Mrs. Rae lost control and fell in the bathroom. The instructions to the drug recommend being careful when rising or lying down, to avoid it. It is possible Mrs. Rae stood up from her chair or her bed to visit the bathroom, and the resulting dizziness caused her to trip and fall. The ED report states the woman came to them in a state of dehydration, which is another side-effect of hydrochlorothiazide – it is essentially a “water pill” that forces the organism to dehydrate by producing large volumes of urine.
Acetaminophen tablets such as Tylenol should be used to alleviate the pain from the hematoma. In addition, measures must be taken to produce vasoconstriction. In order to do so, it is recommended to apply ice and cold water to the damaged area. An elastic bandage would also help prevent extra blood from flowing into the hematoma. Lastly, holding the knee at an elevated state should help reduce the swelling, in time.
Mrs. Rae’s medication for hypertension should be changed. As it stands, she does not experience any problems with overhydration and thus has no need for the effect of the “water pill.” This side effect may force the patient to move in order to attend the bathroom, and cause another incident. Instead, it should be swapped for Atenolol. Although it has the same side-effects, such as light-headedness and dizziness, it does not cause dehydration. Tylenol and Atenolol do not react with one another and do not have any dangerous reactions with the rest of the medicaments Mrs. Rae is currently taking.
Mrs. Rae should be made aware of the side-effects of both Atenolol and hydrochlorothiazide. After taking medicine, she should not go anywhere or perform any sudden movements, as such will only amplify her dizziness. If movement is unavoidable, she should be accompanied by someone who can watch over her and prevent potential trauma.
In addition, until the hematoma is fully healed and does not present a problem to Mrs. Rae, she should be kept under the care of a nurse or a relative. Her mobility is limited enough as it is, and with a large hematoma at her ankle, it will be impossible for her to move without causing another incident. Keeping her bed-ridden with an elevated ankle is recommended for maximum speed of recovery. Once the pain drops down to tolerable levels, at which it can no longer disrupt sleep or other every-day activities, Mrs. Rae should stop taking Tylenol.